Texas, 2023Drought in Texas, February 1 to 28, 2023
February 1 to 28, 2023 · NWS SJT · 13 events in 13 counties and zones
The drought conditions increased in intensity across the Big Country and Northwest Hill Country during the month of February.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The drought conditions increased in intensity across the Big Country and Northwest Hill Country during the month of February.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 31, 9:56 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Jan 31, 9:56 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
956 PM CST Tue Jan 31 2023
...New AVIATION...
.SHORT TERM...
(This evening through Wednesday)
Issued at 224 PM CST Tue Jan 31 2023
...Significant Icing Event Likely on Wednesday...
Afternoon radar mosaic shows bands of freezing rain and sleet
extending from the northern Edwards Plateau northeastward across
the eastern Concho Valley into the Heartland. This is an area of
enhanced frontogenesis aided by a weak shortwave aloft. Elsewhere
across the area, patchy light freezing drizzle and mist continue.
Temperatures are in the lower to mid 20s area wide.
High resolution model guidance shows a relative lull in the
precipitation this evening and into the early overnight hours.
However, large scale ascent will increase overnight and into
Wednesday morning as another shortwave trough in the southwest
flow aloft approaches the region. High res guidance (HRRR, RAP,
and the NAMNEST) develops another round of widespread wintry
precipitation as isentropic ascent increases and the column
saturates (per model forecast soundings). Freezing rain and sleet
look to be the predominant precipitation types depending on the
depth of cold air at the surface. With temperatures in the lower
to mid 20s through the morning hours significant icing is likely
across our area, with amounts of .25" to .50". In addition,
convective allowing models are showing a heavier band of freezing
rain and sleet setting up somewhere over the eastern Permian Basin
and western Concho Valley near San Angelo. Locally higher amounts
of ice/sleet accumulation are possible if/where this band sets
up. With ice/sleet on the ground temperatures will remain below
freezing, with highs struggling to get out of the 20s.
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 218 PM CST Tue Jan 31 2023
...Cold and Wintery conditions transition to warmer and more
seasonable conditions across West Central Texas...
As the upper level trough exits the region on Thursday, any
lingering Wintery precipitation during the morning hours will
quickly convert to all rain with temperatures rising above
freezing by mid-day. Morning lows on Thursday are expected to
drop into the mid 20s to lower 30s, and afternoon highs will
struggle to get into the lower 40s to lower 50s. Morning low
temperatures on Friday are expected to drop below or around
freezing again, which may cause any residual moisture on the
ground to refreeze overnight Thursday into Friday morning. From
Friday through Monday next week, a warming and drying trend
will take place over West Central Texas as high pressure builds
back over the area. High temperatures over the weekend are
expected to reach into the upper 50s to upper 60s, with lows
dipping down into the upper 20s to upper 30s.
&&
.AVIATION...
(06Z TAFS)
Issued at 955 PM CST Tue Jan 31 2023
Mainly IFR stratus and IFR/MFVR visibilities will continue
through the TAF period, with some brief improvement to low end
MVFR cigs at times for a few hours during the early morning.
Periods of light freezing rain and sleet will will develop again
toward sunrise mainly south of the I-20 corridor. Another more
widespread band of freezing rain/sleet is likely by Wednesday
afternoon and evening, as most Hi-Res models are indicating west
of an Abilene to San Angelo line.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 24 31 27 42 / 50 90 70 50
San Angelo 25 31 27 47 / 80 100 80 50
Junction 26 31 27 48 / 70 90 80 40
Brownwood 24 31 26 44 / 60 100 80 50
Sweetwater 23 31 29 44 / 40 90 60 40
Ozona 25 30 29 49 / 80 90 80 40
Brady 25 30 27 42 / 60 90 80 50
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
Ice Storm Warning until 6 AM CST Thursday for Brown-Callahan-
Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-
McCulloch-Menard-Nolan-Runnels-Schleicher-Shackelford-Sterling-
Sutton-Taylor-Throckmorton-Tom Green.
Winter Storm Warning until 6 AM CST Thursday for Kimble-Mason-
San Saba.
&&
SHORT TERM...42
LONG TERM....TP
AVIATION...21
Hazardous weather outlook, Jan 31, 2:21 PM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
221 PM CST Tue Jan 31 2023
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012030-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
221 PM CST Tue Jan 31 2023
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Another round of freezing rain and sleet is expected tonight,
with ice accumulations likely on roadways, bridges, and overpasses.
This will result in hazardous driving conditions.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The Winter Storm Warning remains in effect through 6AM Thursday
for all of west central Texas. Freezing rain and sleet are
expected to continue through Wednesday night, with ice
accumulations likely on roadways, bridges, and overpasses. This
will result in hazardous driving conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Haskell
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Haskell County during the month of February.
Drought, Fisher
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Fisher forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme drought conditions across Fisher County during the month of February.
Drought, Jones
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme drought conditions across Jones County during the month of February.
Drought, Shackelford
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Shackleford County during the month of February.
Drought, Nolan
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Nolan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme drought conditions across Nolan County during the month of February.
Drought, Taylor
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Taylor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Taylor County during the month of February.
Drought, Callahan
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Callahan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Callahan County during the month of February.
Drought, Sterling
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Sterling forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Sterling County during the month of February.
Drought, Coke
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Coke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Coke County during the month of February.
Drought, Brown
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Brown County during the month of February.
Drought, Menard
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Menard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Menard County during the month of February.
Drought, Mason
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Mason forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Mason County during the month of February.
Drought, Kimble
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Kimble forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Kimble County during the month of February.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, February 1 to 2, 20232 deaths · 1 injured · 2 events
- Winter Storm in Texas, February 1 to 2, 2023$84 million · 13 events
- Drought in Missouri, February 1 to 28, 2023$34 million · 3 events
- Winter Weather in Texas, February 1 to 2, 2023$2.8 million · 9 events
- Ice Storm and Winter Weather in Tennessee, February 1 to 2, 2023$71,000 · 6 events
- Drought in Oklahoma, February 1 to 14, 202346 events
- Ice Storm in Texas, February 1 to 2, 202338 events
- Drought in Nebraska, February 1 to 28, 202326 events
- Ice Storm and Winter Weather in Arkansas, February 1 to 2, 202325 events
- Drought in Kansas, February 1 to 28, 202322 events
- Drought in Nebraska, February 1 to 28, 202321 events
- Ice Storm and Winter Storm in Tennessee, February 1 to 2, 202320 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082043, 1082044, 1082046, 1082048, 1082050, 1082051, 1082052, 1082053, 1082054, 1082055, 1082057, 1082058, 1082059.